Tornadoes · United States · Ohio · 2014
EF0 tornado, Appleton, Ohio, August 12, 2014
This EF0 tornado ran 0.1 miles across Licking County on August 12, 2014, touching down at 11:15 AM EDT and reaching 20 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF0
- Date
- August 12, 2014
- Touchdown
- 11:15 AM EDT (15:15 UTC)
- Lifted
- 11:16 AM EDT (15:16 UTC)
- On the ground
- 1 minutes
- Path length
- 0.1 miles (0.1 km)
- Path width
- 20 yards (18 m)
- Deaths
- 0
- Injuries
- 0
- County
- Licking County
- Touchdown point
- 40.175, -82.632
- Lift-off point
- 40.176, -82.630
- Record number
- 1408120915-01
What the Weather Service recorded
A strong upper level low combined with a cold front to produce showers and thunderstorms. One of these storms produced a very weak tornado.
Video from the public confirmed a very brief and weak tornado on the ground for a few seconds with minimal damage.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
No tornado warning for this county appears in the archive as in force at the moment the tornado touched down.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 22:52 UTC | 00:45 UTC | Flood Advisory | ILN |
| 15:57 UTC | 16:15 UTC | Severe Thunderstorm Warning | ILN |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a General Thunderstorms Risk. The outlook in force was issued at 12:47 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before the tornado touched down at Aug 12, 9:26 AM EDT, 1 hour 49 minutes earlier.
Area forecast discussion, Aug 12, 9:26 AM EDT, 1 hour 49 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WILMINGTON OH 926 AM EDT TUE AUG 12 2014 .SYNOPSIS... A COLD FRONT AND UPPER LEVEL TROUGH WILL CROSS THE REGION TODAY. HIGH PRESSURE WILL BUILD IN THE UPPER MIDWEST ON WEDNESDAY AND THEN SETTLE OVER THE OHIO VALLEY THURSDAY NIGHT. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... A COLD FRONT IS PUSHING EAST ACROSS WESTERN OHIO THIS MORNING AND A NARROW LINE OF SHOWERS AND THUNDERSTORMS HAS DEVELOPED JUST AHEAD OF IT ACROSS CENTRAL OHIO. AS WE PROGRESS INTO THIS AFTERNOON...THE BETTER INSTABILITY AND SHEAR WILL BE JUST OFF TO OUR EAST. THE LATEST HRRR SEEMS TO HAVE A GOOD HANDLE ON THE CURRENT SITUATION...WITH THE CURRENT LINE OF STORMS INTENSIFYING AS IT PUSHES EAST OF OUR AREA INTO THE MORE FAVORABLE AIRMASS LATER THIS MORNING INTO EARLY AFTERNOON. MEANWHILE...EXPECT SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS TO SPREAD BACK IN FROM THE NORTHWEST THROUGH THE AFTERNOON HOURS AS THE UPPER LEVEL TROUGH AXIS PIVOTS INTO THE AREA. THIS WILL LIKELY BE DIURNALLY ENHANCED SO EXPECT HIGHEST POPS WITH THIS ACROSS OUR NORTHWEST...DECREASING OFF TO THE SOUTHEAST THROUGH LATE AFTERNOON/EARLY EVENING AS WE START TO LOSE THE DAYTIME HEATING. EXPECT HIGHS TODAY RANGING FROM THE LOW TO MID 70S ACROSS THE NORTHWEST TO THE UPPER 70S/NEAR 80 IN THE FAR SOUTHEAST. && .SHORT TERM /6 PM THIS EVENING THROUGH FRIDAY/... ANY SEMBLANCE OF SHOWERS SHOULD BE WELL EAST OF THE CWA BY NIGHTFALL. WNW WINDS AT THE SURFACE WITH HIGH PRESSURE BUILDING IN THE MIDWEST WILL HELP DRIER AIR TO BE PULLED INTO THE OHIO VALLEY. NAM AND CANADIAN MODEL ARE SHOWING A POSSIBILITY OF A SPRINKLE OVER THE REGION IN THE PREDAWN HOURS WED MORNING. IF THIS WERE TO OCCUR...IT IS PURELY FROM THE COLD POOL OF AIR ALOFT. ATTM...I DO NOT SEE ENOUGH MOISTURE TO ALLOW THE COLD POOL TO WRING OUT A SHOWER AND HAVE LEFT THE FORECAST DRY. ON WEDNESDAY...NORTHWEST WINDS WILL KEEP THE COLD AIR OVER THE REGION WITH HIGHS STAYING IN THE LOW TO MID 70S. A WEAK BOUNDARY WILL LINGER NORTH OF KY AND THE REAL COLD PUSH ON NORTHERLY WINDS WILL POSSIBLY SQUEEZE OUT A SHOWER WNW TO ESE OF METRO CINCY ON THURSDAY AFTERNOON...SLOWLY PUSHING SOUTH INTO KY BY EVENING. THE CENTER OF THE HIGH WILL SETTLE OVER THE CWA BY FRIDAY MORNING AND LOWS THURSDAY NIGHT WILL DROP DOWN INTO THE LOWER 50S ACROSS THE AREA. && .LONG TERM /FRIDAY NIGHT THROUGH MONDAY/... NORTHWEST FLOW ALOFT AT THE BEGINNING OF THE PERIOD WILL FLATTEN AND BECOME MORE ZONAL OVER THE WEEKEND. 12Z MODELS ARE IN REASONABLE AGREEMENT THAT A SHORT WAVE WILL PUSH INTO THE REGION ON MONDAY. AT THE SURFACE HIGH PRESSURE WILL DOMINATE LATE IN THE WEEK BEFORE SLIDING OFF TO THE SOUTHEAST DURING THE WEEKEND. CANNOT COMPLETELY RULE OUT SOME STORMS ACROSS THE NORTHERN COUNTIES OVER THE WEEKEND ON THE SOUTHERN FRINGE OF A MORE ACTIVE CONVECTIVE CORRIDOR ACROSS THE GREAT LAKES. BUT BETTER CHANCE OF SHOWERS AND THUNDERSTORMS ARE EXPECTED ON MONDAY. TEMPERATURES EARLY IN THE PERIOD WILL BE BELOW NORMAL BUT THEN WARM TO ABOVE NORMAL EARLY NEXT WEEK. && .AVIATION /13Z TUESDAY THROUGH SATURDAY/... IFR STRATUS DEVELOPED ACROSS THE ERN TAFS THIS MORNING...ALONG WITH MVFR FOG AT MOST LOCATIONS. NOW A SFC TROF THAT SHIFTS THE WINDS TO THE W IS PUSHING THRU INDIANA. AHEAD OF THIS TROF...AN AREA OF AC IS DEVELOPING...BUT THEN ADDITIONAL MVFR STRATUS HAS DEVELOP ACROSS INDIANA. MEANWHILE A VIGOROUS H5 S/W WILL DIG INTO THE REGION THIS AFTN...PROVIDING LIFT FOR CONVECTION. EXPECT THE STRATUS TO AFFECT THE REGION THRU 14-15Z...THEN THE AIRMASS WILL DESTABILIZE....ESPECIALLY OVER THE ERN TAFS. CONVECTION ALLOWING MODELS DEVELOP PCPN ACROSS THE ERN TAFS LATE THIS MORNING...BUT LEAVE THE W DRY. FOLLOWED THIS SCENARIO BY PUTTING VCTS IN THE ERN TAFS FROM 15-18Z. AS THE UPPER TROF APPROACHES THIS AFTN A FEW SHRA COULD AFFECT THE WRN TAFS IN THE AFTN. THE H5 TROF S/W WILL WORK E AFT 00Z. THIS SHOULD BRING AN END TO THE SHOWER/THUNDERSTORM THREAT. MVFR STRATUS COULD REDEVELOP AFT 06Z TONIGHT. OUTLOOK...NO SIGNIFICANT WEATHER EXPECTED. && .ILN WATCHES/WARNINGS/ADVISORIES... OH...NONE. KY...NONE. IN...NONE. && SYNOPSIS...FRANKS NEAR TERM...JGL SHORT TERM...FRANKS LONG TERM... AVIATION...SITES
Hazardous weather outlook, Aug 12, 10:21 AM EDT, 54 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WILMINGTON OH 1021 AM EDT TUE AUG 12 2014 INZ050-058-059-066-073>075-080-KYZ089>096-OHZ026-034-035-042>045- 051>054-060>063-070>072-077-078-131430- WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO- SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT- PENDLETON-HARDIN-MERCER-AUGLAIZE-DARKE-SHELBY-LOGAN-UNION OH-MIAMI- CHAMPAIGN-CLARK-MADISON-PREBLE-MONTGOMERY-GREENE-FAYETTE OH-BUTLER- WARREN-CLINTON-HAMILTON-CLERMONT- 1021 AM EDT TUE AUG 12 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL INDIANA...SOUTHEAST INDIANA...NORTHERN KENTUCKY...CENTRAL OHIO...MIAMI VALLEY OF OHIO...SOUTHWEST OHIO AND WEST CENTRAL OHIO. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. KYZ097>100-OHZ046-055-056-064-065-073-074-079>082-088-131430- BRACKEN-ROBERTSON-MASON-LEWIS-DELAWARE-FRANKLIN OH-LICKING-PICKAWAY- FAIRFIELD-ROSS-HOCKING-BROWN-HIGHLAND-ADAMS-PIKE-SCIOTO- 1021 AM EDT TUE AUG 12 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY...NORTHERN KENTUCKY...CENTRAL OHIO AND SOUTH CENTRAL OHIO. .DAY ONE...TODAY AND TONIGHT. SHOWERS AND THUNDERSTORMS AHEAD OF A COLD FRONT MAY PRODUCE SMALL HAIL...GUSTY WINDS...AND LOCALLY HEAVY RAINFALL THROUGH EARLY AFTERNOON. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
The air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Cncnati-Daytn, OH (KILN), 12:00Z
3.3 hours before the tornado, 130 km from the path. August 12, 2014.
- Mixed-layer CAPE
- 326 J/kg
- Mixed-layer CIN
- -24 J/kg
- Surface CAPE
- 1071 J/kg
- Mixed-layer LCL
- 797 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 66 m²/s²
- 0-3 km storm-relative helicity
- 96 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.1
- 0-3 km lapse rate
- 5.3 K/km
Cncnati-Daytn, OH (KILN), 00:00Z
8.7 hours after it, 130 km from the path. August 13, 2014.
- Mixed-layer CAPE
- 29 J/kg
- Mixed-layer CIN
- -19 J/kg
- Surface CAPE
- 112 J/kg
- Mixed-layer LCL
- 860 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 2 m²/s²
- 0-3 km storm-relative helicity
- -5 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.0
- 0-3 km lapse rate
- 5.7 K/km
The surface observations
Mount Vernon (4I3), 19 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 13:15 UTC | 69.8 | 69.8 | 220° 5 kt | 1009.1 | BR | |
| 13:36 UTC | 69.8 | 68 | 190° 5 kt | 1008.8 | BR | |
| 13:56 UTC | 71.6 | 69.8 | 200° 5 kt | 1008.8 | BR | |
| 14:15 UTC | 71.6 | 68 | 180° 4 kt | 1008.8 | ||
| 14:36 UTC | 73.4 | 68 | 190° 6 kt | 1008.5 | ||
| 14:55 UTC | 75.2 | 69.8 | 180° 6 kt | 1008.8 | ||
| 15:16 UTC | 73.4 | 68 | 170° 8 kt | 1008.5 | ||
| 15:36 UTC | 69.8 | 66.2 | 250° 6 kt | 1008.8 | +TSRA | |
| 15:56 UTC | 69.8 | 68 | 240° 5 kt | 1008.8 | BR | |
| 16:15 UTC | 71.6 | 69.8 | 190° 3 kt | 1008.5 | BR | |
| 16:36 UTC | 71.6 | 69.8 | 260° 6 kt | 1008.5 | BR | |
| 16:56 UTC | 75.2 | 68 | 240° 9 kt | 14 | 1008.1 |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Cincinnati radar (KILN), 132 km away, was scanning. The volume nearest the touchdown began at 15:15 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 15:15 UTC | HEAVY RAIN 1 | 3 Ese Pickerington | Fairfield, OH | FELL BETWEEN 1030 AND 1115 AM |
| 15:15 UTC | TORNADO 0 | 3 Ene Johnstown | Licking, OH | VIDEO FROM PUBLIC CONFIRMS VERY BRIEF/WEAK TORNADO ON THE GROUND FOR A FEW SECONDS WITH MINIMAL DAMAGE. |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2014 tornado in OhioEvery tornado in Ohio since 1950Warnings in force in Ohio nowThe forecast where you are
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.